Health QuestionsCategory: TreatmentsTegretol itching (not just skin)
cache-monkey asked 3 years ago

So I’m on Tegretol now. And itching, too. But the weird thing is that the itching seems to be more in my ears, eyelids, sinuses and throat and a little on my skin. Also, and this is a little gross, I think my urethra is irritated. I don’t think this is allergies, as I’ve never had them before. And it seems to be dose-dependent; didn’t really start until I hit 500 mg (my current dose). It’s not unbearable right now, but definitely noticeable. The urethra business is especially annoying (it’s hard to tune out the feeling that I have to pee all the time).
 
I’m really at a loss as to what to think about this. On the one hand, Tegretol is the first BP drug in a *long* time that I’ve responded positively to. On the other, I’m worried about drug hypersensitivity. To add to this is that I’ve been experiencing some kidney weirdness — a general feeling of swollen-ness, and maybe some excess urine production — that’s different from the recently-discontinued lithium.
 
I’m meeting with my pdoc next week, but I have a feeling he’ll leave it up to me. Any thoughts?
 
Thanks,
cache-monkey

4 Answers
gretl answered 3 years ago

Re: Tegretol itching (not just skin)
It sounds suspiciously like Stevens-Johnson Syndrome.  Don’t wait until next week.  Call your pdoc.

cache-monkey answered 3 years ago

Re: Tegretol itching (not just skin)
Thanks for the advice. But it looks like the point is now moot. I just got back some test results and it looks like my AST/ALT are way above normal (120/67 compared to a usual of about 20/20). This could be evidence of Stevens-Johnson or other liver weirdness. Regardless I’m going off the Equetro as per my pdoc’s orders.
 
Dammit. I almost felt normal for the first time in 3 years.
 
~cache-monkey

mania answered 3 years ago

Re: Tegretol itching (not just skin)
Quote from cache-monkey on 26. Jul 2006 at 22:35:

I’m meeting with my pdoc next week, but I have a feeling he’ll leave it up to me. Any thoughts?

Thanks,
cache-monkey

 
Yep: Beware of Lamictal now that you’ve had this happen to you.
 
Current Understanding of Delayed Anticonvulsant Hypersensitivity Reactions
 
I went “SJSish” on Lamictal (bad Hepatic panel, face & chest rash, messed up mucous membranes) and was transfered to Trileptal.  Got sick as hell.  My Pdoc had never seen the above study, and he’s pretty well informed.
 
I have also had a “butterfly rash” reaction to Sulpha in the past, and have failed every marketed NSAID (you’ll understand when you read the study).
 
 
mania

cache-monkey answered 3 years ago

Re: Tegretol itching (not just skin)
Quote from mania on 28. Jul 2006 at 15:29:

Yep: Beware of Lamictal now that you’ve had this happen to you.

Current Understanding of Delayed Anticonvulsant Hypersensitivity Reactions

I went “SJSish” on Lamictal (bad Hepatic panel, face & chest rash, messed up mucous membranes) and was transfered to Trileptal.  Got sick as hell.  My Pdoc had never seen the above study, and he’s pretty well informed.

I have also had a “butterfly rash” reaction to Sulpha in the past, and have failed every marketed NSAID (you’ll understand when you read the study).

 
Augh! Except for the hypersensitivity thing, this was going to be the next option, once my system settled down. I think this might still be a possiblity (watched with caution) since a) cross-reacitivity doesn’t seem to be 100% and b) from what I’ve gathered, lamotrigine hypersensitivity is a better predictor of carbamazepine hypersensitivity than vice-versa.
 
But thank you for pointing this out.
 
Regards,
cache-monkey

cache-monkey asked 3 years ago

So I’m on Tegretol now. And itching, too. But the weird thing is that the itching seems to be more in my ears, eyelids, sinuses and throat and a little on my skin. Also, and this is a little gross, I think my urethra is irritated. I don’t think this is allergies, as I’ve never had them before. And it seems to be dose-dependent; didn’t really start until I hit 500 mg (my current dose). It’s not unbearable right now, but definitely noticeable. The urethra business is especially annoying (it’s hard to tune out the feeling that I have to pee all the time).
 
I’m really at a loss as to what to think about this. On the one hand, Tegretol is the first BP drug in a *long* time that I’ve responded positively to. On the other, I’m worried about drug hypersensitivity. To add to this is that I’ve been experiencing some kidney weirdness — a general feeling of swollen-ness, and maybe some excess urine production — that’s different from the recently-discontinued lithium.
 
I’m meeting with my pdoc next week, but I have a feeling he’ll leave it up to me. Any thoughts?
 
Thanks,
cache-monkey

4 Answers
gretl answered 3 years ago

Re: Tegretol itching (not just skin)
It sounds suspiciously like Stevens-Johnson Syndrome.  Don’t wait until next week.  Call your pdoc.

cache-monkey answered 3 years ago

Re: Tegretol itching (not just skin)
Thanks for the advice. But it looks like the point is now moot. I just got back some test results and it looks like my AST/ALT are way above normal (120/67 compared to a usual of about 20/20). This could be evidence of Stevens-Johnson or other liver weirdness. Regardless I’m going off the Equetro as per my pdoc’s orders.
 
Dammit. I almost felt normal for the first time in 3 years.
 
~cache-monkey

mania answered 3 years ago

Re: Tegretol itching (not just skin)
Quote from cache-monkey on 26. Jul 2006 at 22:35:

I’m meeting with my pdoc next week, but I have a feeling he’ll leave it up to me. Any thoughts?

Thanks,
cache-monkey

 
Yep: Beware of Lamictal now that you’ve had this happen to you.
 
Current Understanding of Delayed Anticonvulsant Hypersensitivity Reactions
 
I went “SJSish” on Lamictal (bad Hepatic panel, face & chest rash, messed up mucous membranes) and was transfered to Trileptal.  Got sick as hell.  My Pdoc had never seen the above study, and he’s pretty well informed.
 
I have also had a “butterfly rash” reaction to Sulpha in the past, and have failed every marketed NSAID (you’ll understand when you read the study).
 
 
mania

cache-monkey answered 3 years ago

Re: Tegretol itching (not just skin)
Quote from mania on 28. Jul 2006 at 15:29:

Yep: Beware of Lamictal now that you’ve had this happen to you.

Current Understanding of Delayed Anticonvulsant Hypersensitivity Reactions

I went “SJSish” on Lamictal (bad Hepatic panel, face & chest rash, messed up mucous membranes) and was transfered to Trileptal.  Got sick as hell.  My Pdoc had never seen the above study, and he’s pretty well informed.

I have also had a “butterfly rash” reaction to Sulpha in the past, and have failed every marketed NSAID (you’ll understand when you read the study).

 
Augh! Except for the hypersensitivity thing, this was going to be the next option, once my system settled down. I think this might still be a possiblity (watched with caution) since a) cross-reacitivity doesn’t seem to be 100% and b) from what I’ve gathered, lamotrigine hypersensitivity is a better predictor of carbamazepine hypersensitivity than vice-versa.
 
But thank you for pointing this out.
 
Regards,
cache-monkey